Woman's Skin 'Hot Enough To Fry Eggs On' After Beer Sparks 'Eczema Flare-Up'
Maria Marzaioli was in agony with skin so hot she could've "fried an egg" on her neck after using the topical steroid cream.
As a kid, Maria from East Sussex, suffered with occasional and very manageable dry patches around her mouth and elbow creases, giving her no cause for concern.
But then during a trip to Tuscany, Italy, in 2015, she woke one morning with her eyes and face swollen and horrendously itchy - which she believes was a reaction to a wheat beer she had drunk the night before.
Once home, her symptoms worsened, prompting doctors to prescribe a series of topical steroid creams - which her skin became 'addicted' to, causing such intense irritation she could no longer stand her long, luscious locks and shaved her head.
Eventually ditching the creams after reading hundreds of online stories just like her own, Maria, who works as a quality officer, still faced an ongoing battle with her skin, saying: "At my worst, I would regularly wake with my eyes swollen shut, and blood all over my sheets from scratching during the night.
"Red patches spread everywhere, and I was incredibly hot and itchy. You could have fried an egg on my neck.
"But in a way, it has also helped me to accept my body. I've realised how much of our self-worth is wrapped up in looks, but I have now made peace with myself and understand what I have to offer the world outside of my appearance."
Diagnosed with eczema as a little girl - like one in five UK children, according to the British Skin Foundation - it was never much of a problem.
"At around 14, things got more noticeable, but I was also much more sensitive about my face and how I looked at that age," she said.
From about the age of 21, Maria started to use hydrocortisone, a type of steroid cream, every few years when her skin became very sore.
But everything changed during her fateful 2015 trip to Italy.
The 43-year-old recalled: "I'd drank a wheat beer the night before and woke in the morning with my face and eyes swollen.
"There was no question in my mind that the beer was the cause. It was the only thing I'd had that was significantly different to what I normally ate and drank. I also remember having similar reactions a couple of times to wheat beers when I was younger."
Initially, Maria tried to treat her symptoms with antihistamines and moisturising creams - but they made little difference.
Eventually, after five days, she visited a local chemist and asked, in fluent Italian, for hydrocortisone cream.
From there, her symptoms briefly cleared - before returning with a vengeance once she got back to the UK.
She continued: "I went to the doctor and that triggered a cycle of being prescribed steroid creams, them eventually stopping working, then going back to get higher dosage ones.
"My skin was getting worse and worse, Dry, red patches spread all down my back, chest and neck. My entire top half, aside from my hands, was covered.
"I slept with cotton gloves on and wore compression bandages to try and stop me from itching. I couldn't even be cuddled because my skin was so sore.
"Before this, I had been giggling regularly and playing the violin in a few different bands, but once it started I found I'd get so hot and sweaty on stage that it prompted uncontrollable itching attacks.
"I'd often have to go straight home and dunk myself into a cold bath, and even had to quit one of the bands, which was devastating."
After around six months of misery, Maria, who eventually shaved her hair after finding it irritated the skin on her neck too much, desperate for help, took to the internet for advice.
There, she came across The International Topical Steroid Addiction Network (ITSAN), and was shocked to see several stories of people from all over the world who, just like her, had suffered adverse reactions to steroid creams.
"I mentioned topical steroid addiction to doctors, but they didn't think it was likely, even though my experience was mirroring hundreds of other peoples'," said Maria. "It is not widely accepted in the medical community, so the difficulty is that you have to self-diagnose.
"Incidentally, I also found out around the same time that the cream I'd been given in Italy was not hydrocortisone as I thought, but rather Diprosone, a much higher potency steroid cream.
"So, I had been unknowingly using a large dosage of steroid cream for months."
Maria was offered immunosuppressants by medics but, worried about long-term reliance, decided against them.
Instead, in March 2016, she decided to ditch steroid creams for good.
Since then, she has continued to suffer with flare ups, but is determined not to use the ointments ever again.
Overhauling her diet, she has opted for a more natural approach to healing by cutting out wheat, dairy, sugar and alcohol and also trying to limit the amount of stress in her life.
She has also found swimming in saltwater a huge saviour, which she now does most days down on Hove's coast.
After being recommended it by a friend, she has also had great success with a £7.99 moisturiser called Skin Salvation by Brighton-based brand Balmonds.
"A friend gave me a little pot and it was so useful. It's now a key part of my toolkit. I use it most days and it really helps when my skin is really sore. It makes a massive difference," she said.
Maria, who has been keeping an Instagram diary of her progress in a bid to help others, also spoke candidly about the emotional turmoil of her ordeal.
She continued: "I was unprepared for the mental toll that the sheer exhaustion would have on me. It impacted on my life in ways I never considered.
"It's hard to reconcile when your life changes overnight like that. I found social situations very overwhelming, and relying so much on other people made me depressed and anxious.
"The toughest thing was never knowing if it was going to improve, and surrendering myself to just taking it one day at a time."
Now, although she is still dealing with skin issues, Maria is feeling much stronger and said that, after everything, she has finally found peace with her body.
She concluded: "We live in a world where, unless people can see an illness, they don't understand the impact. But I know now that my worth runs deeper than what I look like.
"I wouldn't wish this on anybody, and it has been a tough road, but I have certainly learnt some lessons along the way."
Featured Image Credit: PA Real Life